Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 177, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 1997, 4:52 PM CDT for Texas County, Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1997, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 20, 1997, 5:25 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Texas County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:02 PM CDT | Hail 0.88 | Raymondville, MO | |
| Jul 20, 5:30 PM CDT | Thunderstorm Wind | Cabool, MO | Thunderstorm winds estimated at 60 mph downed several large trees and power lines in the northern sections of town. A portable sign was blown over damaging a car windshield. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1101 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 202155 RRA SVRSGF MOC215-202225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 452 PM CDT SUN JUL 20 1997 * SEVERE THUNDERSTORM WARNING FOR TEXAS COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 525 PM CDT * SOME AREAS AFFECTED HIGHWAY 137 BETWEEN LICKING AND RAYMONDVILLE * AT 450 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF HOUSTON NEAR LICKING AND WAS NEARLY STATIONARY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEA.VY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MS/DA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:15 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 20, 2:15 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SUN JUL 20 1997 SATELLITE AND SURFACE OBSERVATIONS SHOW OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTIVE ACTIVITY OVER KANSAS HAS SPREAD EASTWARD INTO THE SZL TO SGF. KSGF SHOWS TSRA ACTIVITY OFF TO AN EARLY START JUST AHEAD OF BOUNDARY TO THE EAST OF SGF. LEADING EDGE OF NEW KS ACTIVITY ALSO ENTERING OUR VIEW OVER EASTERN KS. TEMPERATURES OVER WESTERN CWA BEING LIMITED BY MID-UPR LEVEL CLOUDINESS WHILE EAST OF SGF SUN HAS ALLOWED TEMPS TO REACH CONVECTIVE TEMPS AND BREAK CAP INDICATED BY MORNING SOUNDING. EXPECT THIS ACTIVITY TO BE DIURNAL AND DIMINISH TOWARDS SUNSET. WILL NEED TO MONITOR UNTIL ZONES GO OUT BUT AT THE PRESENT TIME FEEL MENTIONING SCT TSRA ACROSS CWA APPROPRIATE. APPEARS NGM WAS CORRECT IN INGESTING OLD KS MCS VORTICITY CENTER NORTHWARD INTO NORTHERN STREAM. UNABLE TO VIEW GRIDDS DATA BUT NGM QPF AND NCEP GUIDANCE CERTAINLY POINTS TOWARDS MCS DEVELOPMENT OVER SE KS TONIGHT. EARLIER ZONES INTRODUCED POPS ACROSS CWA TONIGHT...WHICH IS POSSIBLE SHOULD THE MCS FORM...BUT BEST CHANCES TO BE ACROSS SE KS INTO FAR WRN MO TONIGHT. 12Z ETA CAME AROUND TO EARLIER NGM SOLUTION OF HAVING NORTHERN STREAM DIG OUT A WEAK TROF ACROSS NRN SECTIONS OF THE RIDGE SETTING UP NORTHWEST FLOW AND THE POSSIBILITY OF SCT CONVECTION THROUGHOUT REMAINDER OF FORECAST PERIOD. RECOMMENDATIONS...MAINTAIN CURRENT POPS AND INTRODUCE 30 POP ACROSS REMAINDER OF FCST FOR JLN/SGF/UNO AREAS. 30 POP TONIGHT/50 MONDAY ACROSS CENTRAL ZONES. WITH CLOUD DEBRIS EXPECT 85-90 DEGREE HIGHS ACROSS CWA BOTH DAYS. SGF EB 073/089 070/088 067 03343 JLN EB 074/090 071/089 068 03432 RUNNELS
In the hours before
Special weather statement, Jul 20, 1:00 PM CDT, 3 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN JUL 20 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...HIGH SAFETY AND ISOLATED NON-SEVERE THUNDERSTORMS... LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH TONIGHT WITH THE VERY WARM AND MOIST AIRMASS REMAINING OVER THE REGION. TEMPERATURES AND HEAT INDICES WILL NOT BE QUITE AS HIGH AS UPPER LEVEL CLOUDINESS KEEPS TEMPERATURES SLIGHTLY COOLER OVER THE WEST...BUT HEAT INDICES WILL AGAIN CLIMB TO OVER A 100 ACROSS SOUTH CENTRAL MISSOURI. OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE THE FOCUS FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. UNLIKE THE PAST SEVERAL NIGHTS THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS LATER IN THE NIGHT ASSOCIATED WITH AN OLD STORM SYSTEM OVER KANSAS. THE BEST CHANCE TO SEE THESE STORMS WILL BE ACROSS SOUTHEAST KANSAS INTO FAR WESTERN MISSOURI. WHILE SEVERE WEATHER IS NOT EXPECTED...ANY STORMS THAT DO DEVELOP WILL PRODUCE HEAVY DOWNPOURS. THE STORMS WILL MOVE SLOWLY DUE TO WEAK WINDS ABOVE THE SURFACE MAKING SOME ISOLATED 1 TO 2 INCH RAIN AMOUNTS POSSIBLE. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. RUNNELS
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.